Iowa, 2021Drought in Iowa, January 1 to 31, 2021
January 1 to 31, 2021 · NWS DMX · 13 events in 13 counties and zones
Severe drought conditions persisted in portions of western Iowa during January. Little change was noted due to locked hydrologic conditions with frozen ground, despite favorable precipitation.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions persisted in portions of western Iowa during January. Little change was noted due to locked hydrologic conditions with frozen ground, despite favorable precipitation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 31, 11:38 PM CST, 22 minutes earlier.
Area forecast discussion, Dec 31, 11:38 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1138 PM CST Thu Dec 31 2020
...Updated Aviation Discussion...
.DISCUSSION.../Tonight through Thursday/
Issued at 245 PM CST Thu Dec 31 2020
Forecast Highlights:
-- Low clouds move back in this evening with dense fog potential
in areas that remain clear
-- Mainly snow over southeastern Iowa on Saturday may cause New
Year's Day travel impacts
-- Mainly dry and seasonable into early next week
Details:
Stratus clouds have been slow to erode across central Iowa, but
there has been some clearing in GOES-East Day Snow Fog RGB. This
nicely shows the snow cover across the western half of the state.
This stratus will try to push a bit farther east, but will likely
expand back westward this evening. The other concern tonight will
be the potential for dense fog similar to what occurred this
morning over southwestern Iowa. While high resolution guidance is
pointing toward fog, it will depend on locations clearing
out/remaining clear, which would allow temperatures to near the
dewpoint temperature. With the sunshine and some melting, near
surface moisture will also be readily available and could help to
lower the visibility for late/early New Year's Day travel.
Attention then quickly turns southward where this afternoon there
is a closed low crossing the Mexico border into Texas. There is
a nice plume of moisture as seen on GOES-East upper level water
vapor imagery, which will bring anomalous amounts of atmospheric
moisture into Missouri and southern Iowa. This will bring snow
into southern Iowa a little after sunrise New Year's Day. The
northward extent of moisture and thus snow into Iowa will be
limited by drier air being in place from high pressure departing
to the east. There will be little in the way of snow for this
event north of I-80 in central Iowa or Hwy 20 in eastern Iowa.
While much of the event should be snow, the warm temperatures
aloft may poke into southeastern Iowa and cause a bit of wintry
mix. However, for our county warning area, it does not look like
much icing potential. This is supported by trends in probabilistic
guidance that continues to move icing southeastward. But for snow
totals in our area, snow ratios will generally be less than 10:1
given the amount of moisture and soundings showing thermal
profiles just below freezing a few thousand feet above ground
level. There are some probabilities up to 30% of 1"/hr rates from
the 15z SREF, but nothing noted in the 12z HREF pointing to light
to at most moderate snow rates at times for this event. The higher
end official forecast has generally 2 to around 3 inches over our
far southeastern counties. These snow totals are supported by 12z
HREF mean and the 12z GEFS with the NBM 50th and 75th percentile
showing similar if not slightly lower amounts. There is a
potential for a bit higher totals with the NBM having low (e.g.
~25%) probabilities of 4" over our south central/southeast
counties and the 12z ECMWF ensembles also showing a stripe of
higher snow amounts. As for headlines, have issued a Winter
Weather Advisory starting tomorrow morning into tomorrow early
evening for the higher end official snow totals. This is mostly
for expected New Year's Day travel impacts and snow, but as
mentioned earlier there may be a bit of wintry mix for a brief
period in Davis or surrounding county. The snow will taper off
rather quickly from west to east late Friday afternoon and
evening.
Attention once again will focus southward as the longwave trough
lifts northeastward on Saturday. Much of the QG convergence with
this system will pass southeast of the state, but it could brush
areas of southeastern Iowa with a bit of light snow Saturday
afternoon. Amounts in our area should be well under an inch.
Temperatures this weekend will be around seasonal levels in the
middle 20s north to around low 30s south on Saturday and a touch
warmer on Sunday around or in the low 30s. Dry weather to start the
week will be replaced by passing precipitation chances at midweek as
model solutions diverge. The deterministic and ensembles of the GFS
are the deepest with the mid-level trough and a bit slower compared
to the farther northward and faster ECMWF. With these differences in
mind, maintained initial guidance for the forecast.
&&
.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1133 PM CST Thu Dec 31 2020
Fog slowly continues to settle in over the state tonight and
expecting visibility to drop to IFR/LIFR conditions past 08z
Friday. Ceilings as well to stay at or drop to IFR/LIFR conditions
with most ceilings ranging from 200 to 600 feet. Confidence
remains high of the IFR/LIFR conditions through at least sunrise
Friday, but lower confidence when conditions will improve. Thus,
delayed the improvement until late in the morning or even into the
afternoon hours with IFR to MVFR visibility and ceilings.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM to 9 PM CST Friday for IAZ085-
086-095>097.
&&
DISCUSSION...Ansorge
AVIATION...Podrazik
Hazardous weather outlook, Dec 31, 2:49 PM CST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
249 PM CST Thu Dec 31 2020
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>084-092>094-012100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Taylor-Ringgold-Decatur-
249 PM CST Thu Dec 31 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Locally dense fog will be possible tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light snow is possible on Friday in portions of southern and
southeast Iowa.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ085-086-095>097-012100-
Monroe-Wapello-Wayne-Appanoose-Davis-
249 PM CST Thu Dec 31 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Locally dense fog will be possible tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Winter Weather Advisory is in effect for the area on Friday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
KCM/Ansorge
Drought, Emmet
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Emmet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Severe drought persist across portions of Emmet County during January. Despite favorable precipitation during the month, frozen ground conditions prevented any soil recharge.
Drought, Palo Alto
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Palo Alto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Severe to extreme drought persisted across portions of Palo Alto County during January. Despite favorable precipitation during the month, frozen ground conditions prevented any soil recharge.
Drought, Kossuth
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Kossuth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Severe drought persisted across portions of Kossuth County during January. Despite favorable precipitation during the month, frozen ground conditions prevented any soil recharge.
Drought, Pocahontas
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Pocahontas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Severe drought persisted across portions of Pocahontas County during January. Despite favorable precipitation during the month, frozen ground conditions prevented any soil recharge.
Drought, Sac
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Sac forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
Severe drought persisted across portions of Sac County during January. Despite favorable precipitation during the month, frozen ground conditions prevented any soil recharge.
Drought, Calhoun
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Severe drought persisted across portions of Calhoun County during January. Despite favorable precipitation during the month, frozen ground conditions prevented any soil recharge.
Drought, Crawford
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.037, -95.382 (the zone’s center; the record gives no point)
Severe drought persisted across portions of Crawford County during January. Despite favorable precipitation during the month, frozen ground conditions prevented any soil recharge.
Drought, Carroll
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Carroll forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
Severe drought persisted across portions of Carroll County during January. Despite favorable precipitation during the month, frozen ground conditions prevented any soil recharge.
Drought, Audubon
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Audubon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.685, -94.906 (the zone’s center; the record gives no point)
Severe drought persisted across portions of Audubon County during January. Despite favorable precipitation during the month, frozen ground conditions prevented any soil recharge.
Drought, Guthrie
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Guthrie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
Severe drought persisted across portions of Guthrie County during January. Despite favorable precipitation during the month, frozen ground conditions prevented any soil recharge.
Drought, Cass
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.332, -94.928 (the zone’s center; the record gives no point)
Severe drought persisted across portions of Cass County during January. Despite favorable precipitation during the month, frozen ground conditions prevented any soil recharge.
Drought, Adair
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Adair forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
Severe drought persisted across portions of western Adair County during January. Despite favorable precipitation during the month, frozen ground conditions prevented any soil recharge.
Drought, Adams
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -94.699 (the zone’s center; the record gives no point)
Severe drought persisted across far northwest Adams County during January. Despite favorable precipitation during the month, frozen ground conditions prevented any soil recharge.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, January 1, 20211 death · 1 event
- Winter Storm and Winter Weather in Missouri, January 1, 2021$545,000 · 29 events
- Tornadoes and Damaging Wind in Georgia, January 1, 2021$203,000 · EF1 · 5 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$120,000 · 12 events
- Drought in New Mexico, January 1 to 31, 202141 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$50,000 · 3 events
- Winter Weather in Indiana, January 1 to 2, 202124 events
- Winter Storm in Missouri, January 1, 202122 events
- Ice Storm and Winter Weather in Illinois, January 1, 202122 events
- Drought in Colorado, January 1 to 31, 202121 events
- Drought in Nebraska, January 1 to 31, 202120 events
- Drought in Texas, January 1 to 31, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931992, 931993, 931994, 931995, 931996, 931997, 931998, 931999, 932000, 932001, 932002, 932003, 932004.